Paracetamol 'increases asthma risk in kids'
19 September 2008 00:00 in Industry related health news
Children given paracetamol by their parents in their infancy are at a significantly higher risk of contracting asthma as a result.
Scientists from New Zealand said children aged between six and seven were 46 per cent more likely to display asthma-like symptoms if they had been given paracetamol.
Research published in the Lancet today shows that children are also 35 per cent more likely to display eczema symptoms.
Professor Richard Beasley and colleagues from the Medical Research Institute asked parents to complete written questionnaires about asthma, conjunctivitis and eczema symptoms in their children.
Several possible risk factors were identified, including paracetamol given to children suffering from fever in the first year of their lives.
"Use of paracetamol in the first year of life, and in later childhood, is associated with risk of asthma... and eczema at age six to seven years," the study's authors write.
"We suggest that exposure to paracetamol might be a risk-factor for the development of asthma in childhood."
But the researchers added: "We stress the findings do not constitute a reason to stop using paracetamol in childhood. Paracetamol remains the preferred drug to relieve pain and fever in children.
"However the findings do lend support to the current guidelines of the World Health Organisation, which recommend that paracetamol should not be used routinely, but should be reserved for children with a high fever (38.5C or above)."
Other news stories from 19/09/2008
Read more in the Zenopa News Archive
How this news is generated
Story collated for Zenopa by the Adfero News Agency